Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Bismarck, ND

April 20, 2004Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 20, 2004, 6:56 PM CDT for Emmons County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 6:56 PM CDT (23:56 UTC)
Expired
Apr 20, 2004, 8:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KBIS 202356
SVRBIS
NDC029-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LINTON...OR ABOUT 44 MILES SOUTHEAST OF
  BISMARCK...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRASBURG AROUND 720 PM CDT
  WESTFIELD...HAGUE AROUND 735 PM CDT

LAT...LON 4636 10001 4635 10040 4600 10038 4600 9997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:00 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE APR 20 2004

.SHORT TERM...
STALLED SURFACE TROUGH/COLD FRONT WILL BE STILL ALONG A DVL/BIS/HEI
LINE AT 03Z THIS EVENING...THUS THERE WILL BE A CHANCE OF SOME
CONVECTIVE ACTIVITY TONIGHT...MAINLY IN THE SOUTHERN AND EASTERN
PORTIONS OF OUR FORECAST AREA. BEYOND THAT IT NOW LOOKS LIKE THE
MAIN ENERGY COMING OFF THE PACIFIC NORTHWEST COAST WILL DIVE INTO
THE SOUTHERN PLANS...SOUTH OF PREVIOUS RUNS. THIS WILL KEEP THE
LATER PORTION OF MY FORECAST PERIOD DRY.

.LONG TERM...
00Z SATURDAY TO 12Z WEDNESDAY
UPPER LEVEL RIDGE MOVES THROUGH FRIDAY NIGHT AND SATURDAY. A CHC OF
THUNDERSTORMS FOLLOWS WITH A COLD FRONT EXPECTED SATURDAY NIGHT
AND EARLY SUNDAY MORNING. PRECIP CHANCES VERY LIGHT WITH MAIN
ACTIVITY IN CANADA. NORTH DAKOTA IN SPLIT FLOW. SYSTEM BECOMES MORE
DEFINED AFTER IT MOVES EAST OF OUR AREA.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LEBLANG/PRINDIVILLE
Hazardous weather outlook, Apr 20, 4:17 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT TUE APR 20 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210914-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
417 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WAA

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.